Jump to content

DixieB: Starting a new life without Effexor


DixieB

Recommended Posts

Hello.  My name is Dixie and I have been on Effexor for 9 years.  I am currently on 150 mg a day (75 twice a day).  The last nine years save the 9 months I was pregnant I have been in a fog.  I just recently through much research, talking to ignorant psychs and some smart psychs have realized that this is the reason for my increased depression and total personality change.

 

I have tried to go off the effexor with the worst experience of my life.  And I have been through alot including spinal fusion surgery and opiate withdrawal.  No pain, no experience has ever been this bad.  I am determined to start my life anew and get off this horrible drug.  I realize I will have a harder time than others getting past this medication because I had a gastric bypass 7 years ago and the way my body absorbs meds is crazy.  

 

I have to increase my dosages and it is a tedious balance at times.  So this will be trial and error and I am terrified.  What scares me more is that most doctors are just as baffled as me.  And that is amazing.  They should be aware of these issues with this drug.  The other thing that has baffled most doctors is that while I was pregnant I was off the effexor for  9 months.  With no side effects from the cold turkey method.  Nothing.  

 

Some have hinted that it may be from the chemicals that change in your body and brain while pregnant.  I was a different person while pregnant with my daughter.  I had different more positive thoughts...I was not depressed.  i was active and motivated.  A few days after the baby was born I was a mess again and went back on the effexor.  

 

If anyone has any advice or similar experiences please share them with me.  

 

I was originally hoping to find a drug that would help with my depressive disorder that I was diagnosed with at  17 that would not make me feel like a zombie but have no good recommendations yet.  I have heard wellbutrin and celexa might work.  But who knows.  

Edited by scallywag
tags + paragraph breaks
Link to post

id like to add that I am also on 200 mg twice a day of lamictal for bipolar disorder that i was also diagnosed with a few year after i was diagnosed with depressive disorder.  But i only started taking the lamictal at the same time as the effexor 9 years ago. i was on some older types of medicine when I was younger that arent commonly used anymore in lieu of newer drugs.  I read that maybe lamictal can help with the effexor tapering but am I on too high of a dose at the moment I wonder.  And could the lamictal dosage also be causing me issues.  i am so confused right now lol.  

Link to post
  • Moderator Emeritus

Welcome to Surviving Antidepressants (SA)
 
Effexor can be a difficult medication to discontinue because of its short half-life of 4 hours.  It is interesting that you had a remission of symptoms after a cold-turkey stop while you were pregnant. I can't recall reading a similar account in my 12 months on the site, but that doesn't mean other women haven't experienced the same thing.
 
Your question about wellbutrin and celexa:
We discourage members recommending medications to each other because

  • they're not doctors (if they are, they wouldn't be risking a medical license by prescribing meds online)
  • we're not doctors
  • the site is about reducing dosage of psychiatric medications safely and about managing symptoms that arise without pharmaceuticals.

We suggest that people taper SLOWLY off these medications, by decreasing no more than 10% each month. Please read
Before you begin tapering -- what you need to know.
Why taper by 10% of my dosage?.

The content at these links can help you understand why your body responded so negatively to previous decreases in medication and why going more slowly can minimize symptoms:
How your brain responds to psychiatric drugs - aka "Brain remodeling"
Youtube video, 4 minutes: Healing from antidepressants

Here's a topic with posts that give Tips for tapering off Effexor (venlafaxine). Please read at least the first post at that link.
 
One last item:
A request: Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs.
  • You can find instructions in this topic: Please put your withdrawal history in signature
  • If you are using a phone or mobile device, you need to switch to the "full" or desktop version of the site. Instructions are in Post 9 and Post 10

I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post
  • 1 month later...

Hello, my psych swears that my tapering of the effexor I am taking is not causing withdrawal but is my depression/bipolar disorder getting worse cause im tapering.  He put me on effexor xr 75 mg once a day from 75 IR twice a day cause i said i wanted to taper off. I dont have brain zaps etc cause im still on it but i find myself feeling like im going out of my mind now.  I am depressed and manic, and feel awful.  I dont know what to do.  I almost want to throw in the towel and just go back to my regular IR dose.  Please help with some suggestions.  I hate how my dr. is basically telling me in a nice way im going nuts. 

Edited by scallywag
merged topic, "Withdrawal vs real depression" (Symptoms)
Link to post
  • Moderator Emeritus

Dixie I've moved your post/question to your introduction topic so that all your information, questions and answers are in one place.

 

Your pDoc seems to be more interested in his beliefs than your experience. Sadly, you are not alone.

 

pDoc has prescribed a 50% dose reduction and switched formulation.  No wonder you are having symptoms.

 

Many people switch from XR to IR to taper. Going back to your IR dose is a step that will likely stabilize you.  Once you're feeling "normal" (or as close as possible) on that you could start to slowly taper. There are people who use their doctors to prescribe the standard "same-old-same-old" dose and then taper on their own.


Please read these topics. If you're short on time or ability to focus, read at least the posts noted in parentheses (..). 

  1. Before you begin tapering -- what you need to know.  (all 10 posts)
  2. Why taper by 10% of my dosage?. (first 3 posts)
  3. Tips for tapering off Effexor (venlafaxine) (first 2 posts)

Please let us know that you've read this information by stating that fact in a reply post in this topic. If you have any questions, include them in your reply post.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy